Indiana, 2006

Flash Flooding and Damaging Winds in Indiana, September 22 to 23, 2006

September 22 to 23, 2006 · NWS LMK · 7 events in 5 counties and zones

5 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 22, 3:30 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 22, 3:30 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORR TO ADD WATCH INFO AND FIX TYPOS
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT FRI SEP 22 2006

.SHORT TERM (TONIGHT AND SATURDAY)...

MAIN CONCERNS CENTER AROUND EXCESSIVE RAINFALL AND THREAT OF SEVERE
STORMS SATURDAY.

UPPER AIR PATTERN CURRENTLY SHOWS AN UNUSUALLY STRONG TROUGH ACROSS
THE UPPER MIDWEST. DEEP LOW PRESSURE AT THE SURFACE IS NOW
CO-LOCATED WITH UPPER LOW ACROSS NORTHERN IOWA. ANOTHER DISTURBANCE
OF CONCERN FOR OUR REGION IS CURRENTLY DIGGING SOUTHWARD ACROSS THE
CENTRAL ROCKIES. THIS FEATURE WILL ROTATE THROUGH THE BASE OF THE
EXISTING TROUGH AND MOVE ACROSS KANSAS SATURDAY AFTERNOON. AT THE
SURFACE...LOW PRESSURE WILL FORM ALONG A SURFACE TROUGH AND MOVE
INTO ILLINOIS LATE TOMORROW.

STRONG SOUTHWEST FLOW ACROSS THE LOWER OHIO VALLEY WILL ALLOW
MODIFIED TROPICAL MOISTURE TO STREAM NORTHWARD. THE NAM FORECASTS
AROUND 2 INCHES OF PRECIPITABLE WATER TO REMAIN ALONG THE OHIO
RIVER THROUGH SUNDAY MORNING.

EARLIER STORMS DUMPED ONE TO TWO INCHES ACROSS CENTRAL KENTUCKY WITH
AXIS OF HEAVIEST RAIN EXTENDING FROM BUTLER COUNTY NORTHEASTWARD
THROUGH THE SOUTHERN BLUEGRASS REGION. FEEL THE GREATEST THREAT OF
HEAVY RAINFALL TONIGHT WILL BE ALONG/NORTH OF THE OHIO RIVER.

CURRENTLY...WARM FRONT IS STALLED ALONG WESTERN KENTUCKY/TENNESSEE
BORDER. SHOWERS AND EXTENSIVE RAIN COOLED AIR WILL RETARD NORTHWARD
PROGRESSION OF THIS FRONT...BUT IT WILL EVENTUALLY MOVE NORTH INTO
CENTRAL INDIANA OVERNIGHT.

BOTH GFS AND NAM SHOW EXPANDING COVERAGE OF PRECIP LATER THIS
EVENING AND OVERNIGHT AS LOW LEVEL JET INCREASES AND A LEAD
DISTURBANCE EJECTS AHEAD OF THE LARGER TROUGH ACROSS THE MIDWEST.

BOTH MODELS CONCENTRATE PRECIP ALONG/NORTH OF THE OHIO RIVER.

ATTENTION NOW WILL TURN TO SEVERE WX CHANCES FOR SATURDAY. THE
SEVERE STORMS CENTER HAS PLACED OUR FORECAST AREA IN A SLIGHT RISK.

KENTUCKY WILL BE FIRMLY WITHIN WARM SECTOR TOMORROW. HIGH
TEMPERATURES WILL DEPEND ON CLOUD COVER AND PRECIP COVERAGE  DURING
THE DAY...BUT TEMPERATURES WILL LIKELY REACH THE LOWER 80S ACROSS
THE SOUTH. WITH A LACK OF UPPER FORCING TOMORROW AFTERNOON ANY
STORMS WILL BE OF A MORE SCATTERED NATURE. HOWEVER...STRONG
UNI-DIRECTIONAL WIND SHEAR AND MODERATE SURFACED BASED INSTABILITY
WILL BRING A THREAT OF WIND DAMAGE. EXPECT BREEZY SOUTH WINDS
TOMORROW AS 35 MPH WINDS AT 3000 FEET MIX DOWN DURING THE AFTERNOON.

RAIN CHANCES WILL INCREASE TO CATEGORICAL LATE TOMORROW AS A LINE OF
STORMS ASSOCIATED WITH AN APPROACHING COLD FRONT APPROACHES
SOUTHWESTERN INDIANA. WITH STRENGTHENING MID LEVEL WINDS...SOME OF
THESE STORMS MAY PRODUCE DAMAGING WINDS AS WELL.

JSD

.LONG-TERM (SATURDAY NIGHT THROUGH FRIDAY)...

...POTENTIAL FOR SEVERE WEATHER OUTBREAK SATURDAY NIGHT ALONG
WITH MORE HEAVY RAINFALL...

SATURDAY NIGHT...CONTINUES TO LOOK LIKE A SQUALL LINE WITH
DAMAGING WINDS AND ISOLATED TORNADOES IS A VERY REAL THREAT
NW TO SE ACROSS THE FA.

SUNDAY WILL CONTINUE PREV FCST TREND WI RW- ENDING FROM NW TO SE
ACROSS THE FA AS THE REMNANTS OF THE COMPLEX AND VIGOROUS STORM
SYSTEM IS REPLACED BY A DRY NORTHWESTERLY FLOW THROUGH MIDWEEK. NOT
REALLY CANADIAN AIR BUT PACIFIC BEHIND THIS SYSTEM SO TEMPS WILL BE
NEAR OR ONLY A LITTLE BELOW SEASONAL NORMALS FOR THIS TIME OF YEAR.

DURING THE LATE WEDNESDAY AND THURSDAY TIME FRAME...THE LATEST
MODELS TO VARYING DEGREES ARE INDICATING THAT A RATHER STRONG TROUGH
WILL DROP SOUTHEAST INTO THE GREAT LAKES REGION AND FORCE A COLD
FRONT ACROSS THE REGION. ITS STILL TOO EARLY TO REALLY SETTLE ON
JUST HOW MUCH CANADIAN AIR WILL DROP SOUTHWARD WITH THIS SYSTEM. FOR
NOW WILL KEEP THE CURRENT FCST TRENDS FOR LATE IN THE WORKWEEK. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH UNTIL 700 AM EDT/600 AM CDT SUNDAY ALONG AND
NORTH OF A LINE FROM MORGANTOWN TO CAMPBELLSVILLE TO LEXINGTON.
IN...FLASH FLOOD WATCH UNTIL 700 AM EDT SUNDAY.
&&
Hazardous weather outlook, Sep 22, 3:30 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK...CORR TO DAYS
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT FRI SEP 22 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-230830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
330 PM CDT FRI SEP 22 2006 /430 PM EDT FRI SEP 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR TONIGHT FOR ALL OF SOUTHERN
INDIANA AND FOR CENTRAL KENTUCKY NORTH OF THE CUMBERLAND PARKWAY.

SHOWERS AND THUNDERSTORMS SHOULD INCREASE IN COVERAGE THIS EVENING
AND OVERNIGHT ALONG AND NORTH OF THE OHIO RIVER. AMPLE MOISTURE
COMBINED WITH A SLOWLY MOVING WARM FRONT MAY LEAD TO INDIVIDUAL
STORMS MOVING REPEATEDLY ACROSS THE SAME AREA. LOCALLY HEAVY
RAINFALL MAY LEAD TO RUNOFF PROBLEMS AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

A FLASH FLOOD WATCH REMAINS IN EFFECT SATURDAY AND SATURDAY NIGHT.

AS A WARM FRONT MOVES NORTH TOMORROW...SURFACE INSTABILITY WILL
INCREASE DURING THE DAY. AS A RESULT...IN ADDITION TO THE CONTINUING
THREAT OF HEAVY RAINFALL...STRONG MID LEVEL WINDS WILL BRING A
THREAT OF DAMAGING WINDS OR ISOLATED TORNADOES ASSOCIATED WITH ANY
SCATTERED CONVECTION THAT DEVELOPS TOMORROW AFTERNOON.

THE THREAT OF DAMAGING WINDS WILL INCREASE LATE TOMORROW AHEAD OF A
COLD FRONT. LINEAR CONVECTION...IN THE FORM OF A SQUALL LINE OR
INDIVIDUAL BOW ECHOS...MAY DEVELOP AND MOVE AHEAD OF THE COLD FRONT.
IN ADDITION...HEAVY RAINFALL AND DEADLY LIGHTNING WILL ACCOMPANY
THESE STORMS.

OUTSIDE OF ANY THUNDERSTORM...SOUTHERLY WINDS COULD GUST UP TO 30
MPH IN SPOTS SATURDAY AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT AND
THURSDAY AS ANOTHER COLD FRONT AFFECTS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED SATURDAY THROUGH EARLY SUNDAY MORNING
...ESPECIALLY SATURDAY NIGHT. MONITOR THE LATEST FORECASTS ON
NOAA ALL-HAZARDS RADIO OR ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.

JSD

In the hours before

Local storm report, Sep 22, 11:43 AM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1243 PM EDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HEAVY RAIN       HARRODSBURG             37.77N 84.85W
09/22/2006  M1.60 INCH       MERCER             KY   EMERGENCY MNGR

            RAINFALL SINCE 6AM. PONDING OF WATER IN YARDS BUT NO
            FLOODING.

&&

CALLAHAN
Special weather statement, Sep 22, 2:20 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
320 PM EDT FRI SEP 22 2006

KYZ027-061-062-070-071-221945-
BUTLER-EDMONSON-GRAYSON-LOGAN-WARREN-
220 PM CDT FRI SEP 22 2006

...STRONG THUNDERSTORMS WITH HEAVY RAIN AFFECTING PARTS OF
BUTLER...EDMONSON...GRAYSON...LOGAN AND WARREN COUNTIES...

AT 214 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST
OF MORGANTOWN TO 12 MILES NORTH OF RUSSELLVILLE...AND MOVING
NORTHEAST AT 40 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 30 TO 40 MPH...ARE POSSIBLE WITH
THESE STORMS.

THESE STORMS WILL BE...
  NEAR SUGAR GROVE BY 225 PM CDT.
  NEAR RIVERSIDE BY 230 PM CDT.
  NEAR GRAYSON SPRINGS BY 235 PM CDT.
  NEAR PEONIA BY 240 PM CDT.
  NEAR BEE SPRING BY 245 PM CDT.

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 34.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Sep 22, 2:39 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
339 PM EDT FRI SEP 22 2006

KYZ027-028-053-062-063-222015-
EDMONSON-GRAYSON-HARDIN-HART-LARUE-
239 PM CDT FRI SEP 22 2006

...STRONG THUNDERSTORMS TO AFFECT PARTS OF
EDMONSON...GRAYSON...HARDIN...HART AND LARUE COUNTIES...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEITCHFIELD TO
BROWNSVILLE...AND MOVING NORTHEAST AT 40 TO 50 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR CLARKSON BY 245 PM CDT.
  NEAR SUMMIT BY 350 PM EDT.
  NEAR EASTVIEW BY 355 PM EDT.
  NEAR PRICEVILLE BY 300 PM CDT.
  NEAR UPTON BY 405 PM EDT.
  NEAR TONNIEVILLE BY 410 PM EDT.

THIS STORM WILL AFFECT INTERSTATE 65 IN KENTUCKY BETWEEN MILE MARKERS
71 AND 94.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 107 AND 137.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Special weather statement, Sep 22, 3:08 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EDT FRI SEP 22 2006

KYZ028-045-046-053-054-065-222045-
HARDIN-LARUE-MARION-NELSON-TAYLOR-WASHINGTON-
408 PM EDT FRI SEP 22 2006

...STRONG THUNDERSTORMS TO AFFECT PORTIONS OF
HARDIN...LARUE...MARION...NELSON...TAYLOR AND WASHINGTON COUNTIES...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELIZABETHTOWN TO 11
MILES NORTH OF MUNFORDVILLE...AND MOVING EAST NORTHEAST AT 40 TO 50
MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR MAGNOLIA BY 415 PM EDT.
  NEAR NEW HAVEN BY 420 PM EDT.
  NEAR BALLTOWN BY 425 PM EDT.
  NEAR ST. FRANCIS BY 430 PM EDT.
  NEAR ST. MARY BY 435 PM EDT.
  NEAR MAUD BY 440 PM EDT.

THIS STORM WILL AFFECT THE WESTERN KENTUCKY (FORD) PARKWAY BETWEEN
MILE MARKERS 136 AND 137.

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 10
AND 25.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM. EXPECT PONDING WATER ON
LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR
HEADLIGHTS IF ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

CS
Local storm report, Sep 22, 3:12 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             CUB RUN                 37.30N 86.07W
09/22/2006  E0.75 INCH       HART               KY   TRAINED SPOTTER

&&

MRC

The radar

The Louisville radar (KLVX), 62 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
September 22, 4:35 PM EST
Where
Perry County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.100, -86.633

Numerous trees were downed.

Thunderstorm Wind, Perry

When
September 22, 7:05 PM EST
Where
Perry County, Tell City
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.950, -86.767

A number of trees were downed.

Flash Flood, Dubois

When
September 22, 7:30 PM EST to 8:30 PM EST
Where
Dubois County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.364, -86.880 (the zone’s center; the record gives no point)

Several roads were flooded and barricaded in Huntingburg and Ferdinand.

Flash Flood, Perry

When
September 22, 8:00 PM EST to 8:30 PM EST
Where
Perry County, Tell City
Reported by
LAW ENFORCEMENT
Coordinates
38.080, -86.638 (the zone’s center; the record gives no point)

Water was up to the curbs in some streets in the downtown area.

Flash Flood, Harrison

When
September 22, 8:45 PM EST to September 23, 1:00 AM EST
Where
Harrison County, New Salisbury
Reported by
TRAINED SPOTTER
Coordinates
38.195, -86.111 (the zone’s center; the record gives no point)

Twelve to 18 inches of water covered State Highway 64 just east of New Salisbury.

Flash Flood, Floyd

When
September 22, 9:01 PM EST to September 23, 1:15 AM EST
Where
Floyd County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.319, -85.907 (the zone’s center; the record gives no point)

There was street flooding in downtown New Albany. Water was also reported in some basements in the city. A mile north of Galena, the bridge on Reasor Road that crosses the Little Indian Creek was out.

Flash Flood, Clark

When
September 22, 10:23 PM EST to September 23, 1:15 AM EST
Where
Clark County, Countywide
Property damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
38.477, -85.707 (the zone’s center; the record gives no point)

Silver Creek rose rapidly out of its banks, and flooded nearby roads and fields. The fire department in Clarksville had to use boats to rescue some residents of the River Chase Apartments.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531084, 5531085, 5531086, 5531165, 5531166, 5531167, 5531168.